Citations 0
Editor's Correspondence
October 27, 2003

Depression and Adverse Drug Reactions

Author Affiliations

Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003

Arch Intern Med. 2003;163(19):2395. doi:10.1001/archinte.163.19.2395-a

In their recent article, Davies et al1 reported that among subjects referring to a hypertension clinic, depression was associated with an increased reduction or cessation of antihypertensive drugs owing to an adverse effect that reflected subjective symptoms. This finding would suggest that depressed subjects can amplify somatic symptoms, leading to a higher report rate of adverse drug events. However, in a previous study conducted in a large population of hospitalized older adults, we showed that depressive symptoms were similarly associated with adverse drug reactions represented by subjective symptoms (ie, headache, abdominal pain, and nausea) and those represented by objective signs or documented by laboratory tests or instrumental procedures (ie, skin rushes, hemorrhagic complications, and electrolytic complications).2 Therefore, the association between depression and adverse drug events cannot be only explained by an overreport of somatic symptoms. Indeed, it has been hypothesized that psychological distress can determine the activation of biological processes, which can result in a reduction of the body's ability to combat pathological processes. This phenomenon, described by Engel3 as the "giving-up–given-up complex," can be responsible for the increased risk of negative outcomes, including adverse drug events, among depressed subjects.3

First Page Preview View Large
First page PDF preview
First page PDF preview